COVID-19: PeaceHealth is open, with safe virtual and in-person visits.
Learn more about our safety measures and visitor restrictions.

Causes of Bleeding in the Digestive Tract

Topic Overview

Causes of bleeding in the stomach and intestines (digestive tract) include:

  • Regular use of nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin and ibuprofen. These medicines can irritate the stomach lining and cause an ulcer.
  • Inflammatory bowel disease.
  • Colon polyps or colorectal cancer, especially in older adults. It is important to identify and treat these as early as possible, because they may be life-threatening.
  • Frequently occurring hemorrhoids. People with hemorrhoids often do not seek treatment right away, resulting in chronic bleeding.
  • Esophagitis, which is irritation or inflammation of the esophagus (the tube that connects the throat to the stomach).
  • Hookworm and other parasites. These parasites feed upon blood from the intestinal wall. Significant blood loss can result if they are left untreated.
  • Long-distance running (runner's anemia). People who regularly run long distances often have some type of bleeding in the digestive tract.

Related Information

Credits

Current as of: April 15, 2020

Author: Healthwise Staff
Medical Review: E. Gregory Thompson, MD - Internal Medicine
Adam Husney, MD - Family Medicine
Kathleen Romito, MD - Family Medicine

 

PeaceHealth endeavors to provide comprehensive health care information, however some topics in this database describe services and procedures not offered by our providers or within our facilities.